Hail, Powder River
- When
- June 18, 3:11 PM MST
- Where
- Powder River County, Sonnette
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.420, -105.850
Severe thunderstorms producing large hail and damaging winds moved across Big Horn and Powder River Counties during the late afternoon and evening hours of the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing large hail and damaging winds moved across Big Horn and Powder River Counties during the late afternoon and evening hours of the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 18, 1:53 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT WED JUN 18 2008
.SHORT TERM...VALID FOR THU AND FRI...
STILL EXPECTING A FEW THUNDERSTORMS TO DEVELOP ACROSS THE
FORECAST AREA THIS AFTERNOON AND EVENING. ALTHOUGH ACTIVITY IS
NOT EXPECTED TO BE AS WIDESPREAD NOR AS SEVERE AS LAST EVENING
AND DURING THE OVERNIGHT HOURS. COOL FRONT THAT MOVED THROUGH THE
FORECAST AREA LAST NIGHT CURRENTLY STRETCHED ACROSS WESTERN SOUTH
DAKOTA AND THIS IS WHERE THE FOCUS IS FOR SEVERE THUNDERSTORMS AT
THIS TIME. SUBSIDENCE AND DRIER AIR HAS MOVED INTO THE FORECAST
AREA FROM THE NORTHWEST DURING THE DAY AS DEW POINTS ARE ABOUT 10
DEGREES LOWER THAN YESTERDAY. THE EXCEPTION IS ACROSS SHERIDAN
COUNTY WYOMING AND ACROSS THE EASTERN ZONES...ESPECIALLY THE
SOUTHEAST.
SATELLITE SHOWING MOSTLY SUNNY SKIES ACROSS THE FORECAST AREA
WITH SOME CU DEVELOPING ACROSS THE PLAINS WITH NUMEROUS CU OVER
THE MOUNTAINS. STILL EXPECTING A FEW THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. BEST CHANCES
LOOK TO BE LATE AFTERNOON INTO THE EVENING AS A 700MB TROUGH AND
FRONT APPROACH AND MOVE ACROSS THE FORECAST AREA. INSTABILITY AND
SHEAR STILL PRESENT WITH LAPS LIS AROUND -2C TO -4C WITH CAPE
VALUES AROUND 1000-2000 J/KG CENTRAL AND EAST. ONCE DAYTIME
HEATING IS LOST AFTER SUNSET...THUNDERSTORMS ARE EXPECTED TO
DIMINISH WITH JUST A FEW POSSIBLY LINGERING ACROSS THE EAST
OVERNIGHT.
THURSDAY AND FRIDAY...RIDGING SLOWLY BUILDS THURSDAY BUT MORE SO
ON FRIDAY ALLOWING TEMPERATURES TO WARM EACH DAY. HOWEVER...WILL
KEEP THURSDAY TEMPS SIMILAR TO TODAYS. DID WARM READINGS UP
SEVERAL DEGREES FRIDAY MAINLY CENTRAL AND WEST AS 850MB THERMAL
RIDGE MOVES INTO SOUTHERN MONTANA. WILL CONTINUE WITH A SLIGHT
CHANCE FOR AN AFTERNOON/EVENING SHOWER OR THUNDERSTORM EACH DAY
AS SOME WEAK IMPULSES WITHIN THE FLOW MOVE ACROSS THE FORECAST
AREA. HOOLEY
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
SATURDAY...UPPER LEVEL RIDGE AXIS WILL BE OVER MONTANA ON SATURDAY
AND WILL BRING THE WARMEST TEMPERATURES SO FAR THIS SUMMER INTO
THE FORECAST AREA. A MODERATE UPPER LEVEL DISTURBANCE WILL BE
CRASHING INTO THE RIDGE DURING THE PM HOURS ON SATURDAY AND WILL
INITIATE A CHANCE FOR PM THUNDERSTORMS ACROSS THE AREA.
SUNDAY AND MONDAY...FORECAST AREA WILL BE IN SOUTHWEST FLOW WITH
ISOLATED PM SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. THE UPPER
LEVEL RIDGE WILL BE PUSHED INTO THE DAKOTAS BY THIS TIME...SO
TEMPERATURES WILL BE SLIGHTLY COOLER. THERE IS POTENTIAL THAT THE
SURFACE TROF WILL BE STILL IN EASTERN MONTANA SUNDAY
AFTERNOON...SO THUNDERSTORMS MAY BE SCATTERED ACROSS EASTERN
MONTANA SUNDAY AFTERNOON.
TUESDAY AND WEDNESDAY...UPPER LEVEL RIDGE WILL BE BUILDING INTO
MONTANA. ISOLATED PM THUNDERSTORMS WILL BE POSSIBLE GIVEN THE
INCREASED DAYTIME HEATING. TEMPERATURES WILL BEGIN TO WARM ONCE AGAIN.
MIDDENDORF
&&
.AVIATION...
ANOTHER ROUND OF ISOLATED THUNDERSTORMS WILL MOVE INTO THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. THE STRONGEST AND WIDEST
COVERAGE OF STORMS WILL BE SOUTHEAST OF A SHERIDAN WY TO BAKER MT LINE.
MVFR CONDITIONS IN HEAVY RAIN IN ADDITION TO POTENTIALLY SMALL HAIL
CAN BE EXPECTED WITH ANY STORMS IN THAT AREA. A FEW THUNDERSTORMS
WILL LIKELY LINGER INTO EARLY THURSDAY MORNING ACROSS SOUTHEAST
MONTANA. OUTSIDE OF THUNDERSTORMS EXPECT VFR CONDITIONS.
MIDDENDORF
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 055/081 056/085 060/089 057/083 057/080 056/081 055/083
32/T 22/T 22/T 22/T 22/T 22/T 22/T
LVM 045/078 047/083 049/084 048/079 047/076 047/080 047/079
32/T 22/T 22/T 23/T 32/T 23/T 33/T
HDN 056/084 055/087 061/091 056/087 056/085 056/083 055/088
32/T 22/T 22/T 22/T 22/T 22/T 22/T
MLS 056/082 058/087 061/089 059/085 059/082 058/084 057/085
32/T 22/T 22/T 22/T 22/T 22/T 22/T
4BQ 056/083 056/086 055/088 057/085 056/084 057/082 056/085
32/T 22/T 22/T 22/T 22/T 22/T 22/T
BHK 054/081 052/084 056/086 056/085 058/083 057/079 057/083
42/T 22/T 22/T 22/T 32/T 22/T 22/T
SHR 052/080 050/085 054/086 051/082 051/080 051/080 049/081
33/T 22/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 232 PM MDT WED JUN 18 2008 MTZ028>042-056>058-063>068-WYZ098-099-192045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 232 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A WEAK COLD FRONT BROUGHT A SLIGHT COOL DOWN TO THE AREA TODAY...AND WILL SERVE AS A FOCUS FOR SCATTERED THUNDERSTORMS ACROSS SOUTHEAST MONTANA THIS EVENING. ANOTHER DISTURBANCE WILL CROSS THE AREA THIS EVENING PROVIDING ANOTHER WAVE OF THUNDERSTORM DEVELOPMENT. THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL EXIST THROUGH LATE TONIGHT ESPECIALLY NEAR THE SOUTHEAST CORNER OF MONTANA. HAIL WILL BE THE MAIN THREAT WITH ANY STRONG STORMS. CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON INDICATE THIS AREA WILL EXPERIENCE SOME MINOR FLOODING FOR THE NEXT WEEK. A FLOOD WARNING REMIANS IN EFFECT FOR THE STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AIR IS EXPECTED ACROSS THE AREA THURSDAY WHICH WILL LIMIT THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS. WILL STILL SEE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA...AND SMALL HAIL WILL BE POSSIBLE WITH THIS ACTIVITY. WITH TEMPERATURES FORECAST ABOVE SEASONAL LEVELS OVER THE COMING WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE RESULTING IN RISING WATER LEVELS. SOME OF THE SMALLER STREAMS IN THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND TO THE SNOWMELT. WITH SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME OF YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR POTENTIAL FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT WEEK. BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH THURSDAY... RISES ARE EXPECTED ON AREA RIVERS...BUT NO FLOODING IS ANTICIPATED AT THIS TIME WITH THE EXCEPTION OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 220 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Pickups were reported to be dented.
Leaves were stripped off of trees.
Hail was reported to be up to two inches deep on the ground.
Roof and crop damage was reported.
Several three inch diameter tree branches were down as a result of 75 mph thunderstorm wind gusts.
A thunderstorm wind gust of 64 mph was reported by the Department of Highways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108333, 108335, 108338, 108339, 108343, 108346, 108351, 108354, 108358.